Missouri, 2008Flash Flooding and Hail in Missouri, August 5 to 6, 2008
August 5 to 6, 2008 · NWS SGF · 27 events in 11 counties and zones
A cluster of severe thunderstorms developed along a west to east oriented cold front during the evening of 5 August. Several observations of large hail and damaging winds occurred from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms developed along a west to east oriented cold front during the evening of 5 August. Several observations of large hail and damaging winds occurred from these storms. Nearly five inches of rain fell over a rural area along the Phelps and Maries county line. This excessive rain caused significant flash flooding in this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 5:34 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 5, 5:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT TUE AUG 5 2008
...UPDATE TO AVIATION...
.DISCUSSION...
FORECAST CHALLENGES WITH THIS FORECAST PACKAGE DEAL WITH
TEMPERATURES AND PRECIP CHANCES THROUGH THE REST OF THE WEEK. BIG
TEMPERATURE/PRECIP BUST POTENTIAL THE NEXT COUPLE DAYS.
CURRENTLY...COLD FRONTAL BOUNDARY EXTENDS FROM NORTHERN ILLINOIS
TO NEAR KANSAS CITY...THEN SOUTHWEST INTO CENTRAL KANSAS. NOT A
LOT OF CONVECTION FIRING ALONG THE FRONT AS OF YET. TEMPERATURES
AROUND THE CWA A COUPLE DEGREES COOLER THAN YESTERDAY THIS TIME
WITH LOW TO MID 90S AND CLEAR SKIES. MORNING SGF SOUNDING SHOWING
OVER 5000 J/KG CAPES WITH NO CONVECTIVE INHIBITION...SO THE
ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT. ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON SHOULD QUICKLY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. BELIEVE OUR
NORTHERN COUNTIES IN CENTRAL MISSOURI WILL BE THE FIRST TO SEE
THESE LATER THIS AFTERNOON AS MOSAIC RADAR SHOWING SOME CELLS
DEVELOPING ACROSS NORTHERN MISSOURI.
FRONT CONTINUES TO PUSH SOUTH THIS EVENING AND THUNDERSTORM
COVERAGE SHOULD INCREASE. BEST CHANCES APPEAR TO BE WEDNESDAY
EVENING AS THE FRONT LAYS OUT ACROSS SOUTHERN MISSOURI. GFS
SHOWING SIGNS OF AN MCS DEVELOPING OVER NORTHEAST KANSAS WEDNESDAY
AFTERNOON AND THEN DROPPING SOUTHEASTWARD INTO THE CWA WEDNESDAY
EVENING. MAY NEED TO WATCH FOR SOME FLASH FLOODING FROM THIS
SYSTEM AS HPC GUIDANCE SHOWING WIDESPREAD HALF INCH QPF AMOUNTS.
GFS FORECAST SOUNDINGS SHOWING PWATS NEAR AND SLIGHTLY ABOVE 2
INCHES WEDNESDAY AFTERNOON INTO THURSDAY MORNING. WILL HOLD OFF ON
FLASH FLOOD WATCH FOR NOW. NIGHT SHIFT WILL NEED TO CONSIDER FOR
THE WEDNESDAY MORNING PACKAGE. ONE OTHER ITEM TO MENTION IS THE
TEMPERATURE FORECASTS FROM WEDNESDAY INTO THURSDAY. WIDE RANGE IN
ADVERTISED MOS MAX TEMPERATURES AS MET GUIDANCE GOING FOR MID 80S
AND MAV MID 90S. CERTAINLY DO NOT THINK WE WILL GET BACK INTO THE
MID 90S WITH PRECIP AND CLOUD COVERAGE...SO SPLIT THE DIFFERENCE
BETWEEN THE TWO AND WENT LOW 90S WEDNESDAY AND MID 80S THURSDAY.
BOTH MODELS PUSH FRONT SOUTH FRIDAY MORNING. LOOKING AT FAIRLY DRY
CONDITIONS FRIDAY AND SATURDAY. UPPER LEVEL NORTHWEST FLOW TO
CONTINUE THROUGH SATURDAY. GFS AND ECMWF SHOWING ANOTHER
DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW SATURDAY EVENING
INTO SUNDAY AND GFS SHOWS SIGNS ONCE AGAIN OF AN MCS DEVELOPING
OVER CENTRAL NEBRASKA/NORTHERN KANSAS...THEN MOVES THE SYSTEM
SOUTHEAST INTO WESTERN MISSOURI/SOUTHEAST KANSAS. WENT WITH LOW
CHANCE POPS SUNDAY AFTERNOON THROUGH MONDAY.
CLAYCOMB
&&
.AVIATION...
FOR THE 00Z TAF PACKAGE...PRIMARY CONCERNS FOR THE NEXT 24 HOURS
WILL BE THE PROSPECTS FOR CONVECTION NEAR THE JLN AND SGF
AERODROMES. LOW LEVEL BOUNDARY WILL SLOWLY SAG SOUTH FROM NORTHERN
MISSOURI. SCATTERED STORMS WILL DEVELOP ACROSS CENTRAL MISSOURI
THIS EVENING. MOST...IF NOT ALL...OF THIS ACTIVITY SHOULD STAY
NORTHEAST OF THE AERODROMES. THE AFOREMENTIONED BOUNDARY SHOULD
MOVE INTO SOUTHWEST MISSOURI WEDNESDAY. THIS WILL RESULT IN
EPISODIC BOUTS OF STORMS. FOR NOW HAVE USED VCTS TO COVER THIS AND
LET FUTURE FORECASTS REFINE TIMING. VFR CONDITIONS WILL BE THE
RULE EXCEPT WITHIN THUNDERSTORMS.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
MOZ055>058-066>071-077>083-088>098-101>106.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-
097-101.
&&Hazardous weather outlook, Aug 5, 12:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE AUG 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH AND UP TO QUARTER SIZED HAIL WILL BE POSSIBLE
MAINLY ALONG AND NORTH OF A LINE FROM OSCEOLA TO SALEM THIS
AFTERNOON AND EARLY EVENING AND NORTH OF INTERSTATE 44 TONIGHT.
HEAT INDEX VALUES WILL RISE TO 105 TO 112 THIS AFTERNOON. AN
EXCESSIVE HEAT WARNING CONTINUES THROUGH TODAY FOR THE
ENTIRE OUTLOOK AREA.
DISCUSSION:
A HOT AND HUMID AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON AS AN OUTFLOW BOUNDARY AND COLD FRONT MOVE INTO
CENTRAL MISSOURI. A MID LEVEL CAPPING INVERSION WILL SUPPRESS
STORM DEVELOPMENT OVER MUCH OF THE AREA THROUGH TONIGHT.
HOWEVER...THE CAPPING INVERSION MAY WEAKEN ENOUGH OVER
CENTRAL MISSOURI TO ALLOW STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
TO FRIDAY AS A FRONT PUSHES INTO AND STALLS ACROSS THE REGION.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH
THE THREAT FOR HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES NORTH OF A LINE
FROM OSCEOLA TO SALEM AFTER 5 PM THIS AFTERNOON INTO THE EARLY
EVENING HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CLAYCOMB
Event by event
15 thunderstorm wind, 8 hail, 4 flash flood. Local standard time, as filed.
Thunderstorm Wind, Maries
- When
- August 5, 6:00 PM CST
- Where
- Maries County, 2.28 mi ENE of Veto
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.090, -91.790
Severe thunderstorm wind gusts knocked over several tree limbs across southern Maries County.
Hail, Phelps
- When
- August 5, 6:10 PM CST
- Where
- Phelps County, 0.88 mi NE of Northwye
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -91.760
Hail, Dallas
- When
- August 5, 6:27 PM CST
- Where
- Dallas County, 1.78 mi WSW of Celt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -93.000
Hail, Dallas
- When
- August 5, 6:29 PM CST
- Where
- Dallas County, 1.64 mi W of Celt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -93.000
Hail, Camden
- When
- August 5, 6:31 PM CST
- Where
- Camden County, 0.69 mi S of Branch
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.910, -93.000
Thunderstorm Wind, Miller
- When
- August 5, 7:07 PM CST
- Where
- Miller County, 1.77 mi ESE of Iberia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.090, -92.290
Hail, Dallas
- When
- August 5, 7:10 PM CST
- Where
- Dallas County, 0.69 mi N of Urbana
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -93.170
Hail, Miller
- When
- August 5, 7:11 PM CST
- Where
- Miller County, 2.14 mi SE of Iberia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -92.290
Thunderstorm Wind, Dallas
- When
- August 5, 7:13 PM CST
- Where
- Dallas County, Tunas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -93.030
Severe thunderstorm wind gusts downed a few trees in the Tunas area.
Thunderstorm Wind, Dallas
- When
- August 5, 7:16 PM CST
- Where
- Dallas County, 0.83 mi SSE of Tunas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.840, -93.022
Severe thunderstorm wind gusts knocked down a large tree across Highway 73 approximately one mile south of Tunas.
Thunderstorm Wind, Dallas
- When
- August 5, 7:24 PM CST
- Where
- Dallas County, Tunas
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -93.030
Downburst winds destroyed a building at the intersection of Highway 73 and Highway D.
Hail, Pulaski
- When
- August 5, 7:28 PM CST
- Where
- Pulaski County, 1.29 mi ENE of Helm
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.990, -92.130
Thunderstorm Wind, Pulaski
- When
- August 5, 7:35 PM CST
- Where
- Pulaski County, 0.88 mi NW of Hancock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.990, -92.190
Severe thunderstorm wind gusts knocked over several trees along Highway 133 between Crocker and Dixon.
Hail, Phelps
- When
- August 5, 7:44 PM CST
- Where
- Phelps County, Northwye
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.970, -91.770
Thunderstorm Wind, Phelps
- When
- August 5, 7:44 PM CST
- Where
- Phelps County, Northwye
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.970, -91.770
Thunderstorm Wind, Phelps
- When
- August 5, 8:00 PM CST
- Where
- Phelps County, Rolla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.770
Thunderstorm wind gusts knocked over several trees and power poles in Rolla. Power failures resulted from the damage for several hours.
Thunderstorm Wind, Miller
- When
- August 5, 8:00 PM CST
- Where
- Miller County, 0.88 mi NW of Brumley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.090, -92.490
Flash Flood, Dallas
- When
- August 5, 8:11 PM CST to 11:30 PM CST
- Where
- Dallas County, 0.53 mi NNE of Tunas to 0.6 mi NNE of Tunas
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.857, -93.026
A section of County Road 73-32 was flooded and impassable to motorists. This flooded section of roadway is located near a tributary of Thomas Creek.
Flash Flood, Maries
- When
- August 5, 8:14 PM CST to 11:30 PM CST
- Where
- Maries County, 4.37 mi SSE of Vichy to 3.77 mi S of Vichy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.059, -91.729
Radar estimated rainfall exceeding five inches fell within this area of flash flooding. The Maries County Emergency Management Director surveyed the flooding and described it as major flash flooding. Sections of county roads 444, 442, 440, 521, 523, 527, and 450 were all impassable to motorists.
Thunderstorm Wind, Pulaski
- When
- August 5, 8:15 PM CST
- Where
- Pulaski County, 1.21 mi SSE of Dixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.984, -92.093
Thunderstorm wind gusts knocked down a few trees along Hancock Road south of Dixon.
Thunderstorm Wind, Phelps
- When
- August 5, 8:20 PM CST
- Where
- Phelps County, 3.88 mi SE of Rolla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.910, -91.720
Severe thunderstorm wind gusts damaged several power poles and trees.
Thunderstorm Wind, Texas
- When
- August 5, 9:10 PM CST
- Where
- Texas County, 0.88 mi SW of Success
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.440, -92.090
Thunderstorm wind gusts damaged a porch and uprooted a few trees.
Flash Flood, Laclede
- When
- August 5, 11:45 PM CST to August 6, 4:00 AM CST
- Where
- Laclede County, 2.72 mi WSW of Jacksonville to 2.59 mi NNE of Agnes
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.554, -92.476
Cobb Creek flooded a section of Highway B. A motorist attempted to cross the flooded highway and was washed off the road. A water rescue was performed and no injuries occurred.
Thunderstorm Wind, Vernon
- When
- August 5, 11:45 PM CST
- Where
- Vernon County, Schell City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -94.120
Thunderstorm wind gusts downed numerous trees and tore the roof off of one home.
Thunderstorm Wind, Dallas
- When
- August 6, 1:15 AM CST
- Where
- Dallas County, 1.49 mi NNE of Plad
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.750, -92.960
Thunderstorm wind gusts pulled limbs off of a tree.
Thunderstorm Wind, Greene
- When
- August 6, 1:45 AM CST
- Where
- Greene County, 0.69 mi N of Sacville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.410, -93.430
Flash Flood, Polk
- When
- August 6, 4:00 AM CST to 6:00 AM CST
- Where
- Polk County, 0.56 mi SE of Flemington to 0.6 mi SE of Flemington
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.794, -93.513
A tributary of Brush Creek flooded a section of Highway V southwest of Flemington. A motorist attempted to cross the flooded roadway and was washed off. No injuries occurred from this event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 5, 20084 injured · $161,000 · 1.75 in hail · 21 events
- Damaging Winds in Illinois, August 5, 2008$223,000 · 61 kt wind · 15 events
- Tropical Storm in Louisiana, August 5, 2008$350,000 · 3 events
- Tropical Storm in Texas, August 5, 2008$350,000 · 2 events
- Flash Flooding in Massachusetts, August 5, 2008$145,000 · 3 events
- Tropical Storm and Storm Surge in Texas, August 5, 2008$100,000 · 4 events
- Flash Flood and Damaging Wind in New York, August 5, 2008$60,000 · 50 kt wind · 2 events
- Damaging Winds in Illinois, August 5, 2008$46,000 · 52 kt wind · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 5, 2008$52,000 · 52 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2008$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 5, 2008$30,000 · 77 kt wind · 3 events
- Hail and Damaging Winds in Wyoming, August 5, 2008$2,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115718, 115707, 115708, 115709, 115710, 115734, 115711, 115712, 115720, 115723, 115724, 115713, 115726, 115715, 115735, 115728, 115736, 115656, 115672, 115729, 115730, 115731, 115691, 115732, 115733, 115737, 115705.